MACE was observed in 16.5% of all patients, of which, 19.1% of cases were in patients with new or worsened HTN compared with 8.2% in patients with no HTN or stable HTN (P =.03). MACE incidence rates included atrial fibrillation (13%), new heart failure (3.7%), CVA (2.1%), AMI (1.4%), ventricular arrhythmias or sudden cardiac death (1.1%). New or worsened HTN was associated with increased MACE (HR, 2.17; 95% CI, 1.08-4.38). Interestingly, the magnitude of SBP increase after starting ibrutinib did not correspond to the development of MACE.

The authors concluded that greater than 75% of patients treated with ibrutinib for lymphoid malignancies will develop new or worsened HTN. This new or worsening HTN led to a greater than two-fold increased risk of developing MACEs.

This study raises several interesting points. The incidence numbers reported in this study are significantly higher than those listed in the PI. Therefore, when starting ibrutinib, it is even more crucial now to review a patient’s CV history, including recent labs, electrocardiograms (ECGs), and echocardiograms (ECHOs).

Related Articles

Initiation of ibrutinib warrants a detailed discussion with all patients — not just those with a CV history — regarding the potential CV risks, with thorough documentation in the patient’s medical record.

According to this study, the increase in SBP leading to a new diagnosis of HTN or worsening HTN appears to occur relatively early (within ~4 months) after treatment initiation in most patients. Therefore, close follow-up in the office should be coordinated. It is important to have a baseline ECG prior to ibrutinib initiation with a low threshold to repeat an ECG if the patient develops any suspicious cardiopulmonary symptoms such as lightheadedness, palpitations, syncope, chest pain, or shortness of breath. Prompt referral to cardiology with any concerning findings should also be considered.

Once new HTN is diagnosed, prompt treatment (with or without the guidance of cardiology) should be considered, especially as this study highlighted the association with decreased risk of MACEs with HTN treatment. It is vital to perform a complete medication reconciliation during every office visit based on the potential for significant drug-drug interactions (DDIs), especially with CYP3A inhibitors. CYP3A inhibitors can increase the plasma levels of ibrutinib, which can then expose patients to more drug and potentially, a higher risk for CV-related AEs.

Future studies involving ibrutinib could aim at identifying better predictors of which patients may develop CV AEs, along with which medications may provide the best response and clinical outcomes.

References

  1. Ibrutinib®[package insert]. Horsham, PA: Janssen Biotech, Inc; 2019.
  2. McMullen JR, Boey EJ, Ooi JY, Seymour JF, Keating MJ, Tam CS. Ibrutinib increases the risk of atrial fibrillation, potentially through inhibition of cardiac PI3k-Akt signaling. Blood. 2014;11;124(25):3829-3830.
  3. Dickerson T, Wiczer T, Waller A, et al. Hypertension and incident cardiovascular events following ibrutinib initiation [published online October 3, 2019]. Blood. doi: 10.1182/blood.2019000840